Winter Storm, Tyler
- When
- March 2, 7:00 AM EST to March 3, 5:00 AM EST
- Where
- Tyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.465, -80.885 (the zone’s center; the record gives no point)
A strong north to south temperature gradient existed in the Ohio Valley as a cold front gradually sank south. Around dawn on the 2nd, the front sliced through West Virginia, near Clarksburg on southwest toward Huntington.
Every event with a place to put it; 28 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A strong north to south temperature gradient existed in the Ohio Valley as a cold front gradually sank south. Around dawn on the 2nd, the front sliced through West Virginia, near Clarksburg on southwest toward Huntington. Strong dynamics associated with a strengthening wind speed maximum in the flow well above the ground, lead to waves along the front. Each wave enhanced the precipitation and helped push the surface front further south.
Rain changed to freezing rain across north central and the Ohio Valley counties in West Virginia during the late morning into the mid afternoon. The transition to freezing rain did not reach the Tygart River Valley around Elkins and the Kanawha River Valley around Charleston until 2000E on the 2nd. After 1 to 1.5 inches of rain fell across the southern coal fields and the southern mountains, the transition to freezing rain occurred around 0000E on the 3rd.
The duration of the freezing rain was mostly 1 to 3 hours before sleet and snow became the dominate precipitation type. Most ice accretion amounts were under a quarter of an inch. However, a quarter to a half inch of ice did accumulate in portions of the upper Guyandotte and upper Tug Fork River Valleys.
The last and main wave along the frontal zone enhanced the snow during the predawn hours on the 3rd. This enhanced snow hit mostly the southern counties on into the central mountains of West Virginia during the morning. The Route 50 corridor was on the northern fringe of this snow. The snow tapered off from north to south during the late morning into the late afternoon on the 3rd, followed by rapid clearing.
The end result was a widespread snow accumulation of 3 to 6 inches in less than 12 hours, with 4 to 8 inches in the central mountains and the upper Greenbrier River Valley. However, a spotter in Persinger of Nicholas County did report 9 inches. Other maximum snow accumulations included 8 inches from the cooperative observers at Summersville and Mount Nebo. Marlinton had a 6 inch accumulation.
The quick drop in temperature after the initial rain and freezing rain, made it difficult to remove the accumulating snow from roadways. Readings dropped from the 30s into the teens during this storm. The governor shutdown the state government, telling all its workers in Charleston to stay at home. County governments and school systems also were closed for the day.
On the evening of the 3rd, well after the snow had ended, several large boulders came loose from a cut away cliff along Brook Street in Williamson. The boulders rolled only a short distance and heavily damaged a parked car. There was minor damage to the back of a house too. This was in the area that received the heavier rain at the onset of the storm.
In the wake of the storm, a clear sky allowed temperatures to drop mostly into the single digits for the overnight hours into dawn on the 4th. Yet, the cold spot was Elkins with observed record setting 10 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 2, 5:54 AM EST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
554 AM EST SUN MAR 2 2014
.SYNOPSIS...
POTENT WINTER SYSTEM INTO MONDAY WITH NORTH TO SOUTH COOLING DURING
THE STORM. DRIER AND COLD AIR QUICKLY RETURNS MONDAY AFTERNOON AND
NIGHT.
&&
.NEAR TERM /THROUGH TONIGHT/...
ARCTIC COLD FRONT HAS MADE ITS WAY INTO CWA...ALREADY DROPPING SW
OF A KUNI-KPKB LINE. MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON
SOUTHERN PROGRESSION OF THE PRECIP...WITH SUBSEQUENT WAVES ALONG THE
FRONT. FIRST WAVE...ALONG WITH NORTHERN STREAM JET MAX ALREADY
KICKING OFF PRECIP ACROSS OHIO...AND EXPECT THIS TO MOVE INTO CWA
OVER THE NEXT SEVERAL HOURS. USED MOSTLY ECMWF FOR QPF AMOUNTS
THROUGH TODAY...THEN WENT WITH A ECMWF/HPC BLED THROUGH TONIGHT.
THIS FOLLOWS THE SOUTHWARD TREND OF THE LAST SEVERAL RUNS...WITH
LESS QPF/SNOW EXPECTED IN NW CWA AS NORTHERN STREAM JET MAX AND
SURFACE WAVE DO NOT HANG AROUND LONG. SO DROPPED SNOW AMOUNTS IN
PERRY AND MORGAN COUNTY OHIO TO RIGHT AT WARNING CRITERIA. SOUTHERN
WAVE WILL IMPACT CWA THIS AFTERNOON INTO TONIGHT...WITH RAIN
INITIALLY...CHANGING TO FREEZING RAIN THEN SLEET AND FINALLY HEAVY
SNOW FROM NW TO SE AS THE COLDER AIR MOVES IN BEHIND THE FRONT.
MODELS FINALLY IN BETTER AGREEMENT ON TEMP PROFILE FORECASTS THROUGH
TONIGHT. GFS IS NOW THE WARMEST...WITH NAM THEN ECMWF BRINGING UP
THE COOLER SIDE. USED THE WARM NOSE FROM THE NAM TO COMPUTE
P-TYPE...AND ENDED UP WITH JUST A TOUCH FASTER TRANSITION ON EACH
CHANGE THAN PREVIOUSLY FORECAST. FOR SURFACE TEMPERATURES...STARTED
OUT WITH A RAW NAM/WRFNMM BLEND FOR HOURLIES THROUGH
TODAY...SWITCHING TO MORE OF A NAM WEIGHTED CONSENSUS OVERNIGHT AS
COLDER AIR CONTINUES TO OOZE IN.
SO WITH ALL OF THAT SAID...FAIRLY CONFIDENT IN OVERALL P-TYPE TRENDS
ON A CWA WIDE SCALE...BUT OF COURSE NAILING DOWN THE EXACT TIME OF
EACH P-TYPE CHANGE AT A SINGLE LOCATION REMAINS A BIT MORE
UNCERTAIN. ONE POTENTIAL FLY IN THE OINTMENT...SHOULD THE SOUTHERN
TREND FOR THE SOUTHERN STREAM WAVE CONTINUE...PARTS OF THE NORTHERN
CWA MAY MISS MUCH OF THE SECOND/SOUTHERN WAVE WHICH WOULD CUT BACK
ON SNOW AMOUNTS. HIGHEST CONCERN FOR SIGNIFICANT FREEZING RAIN
STRETCHES FROM NE KY COUNTIES ACROSS SOUTHERN WEST VIRGINIA WHERE
ONE QUARTER TO ONE HALF OF AN INCH OF ICE IS EXPECTED. HAVE THIS
STARTING AT HTS AROUND 21-22Z...CRW 00-01Z...AND BKW 05-06Z. IN
GENERAL HAVE 5-6 HOURS OF FREEZING RAIN BEFORE CHANGING TO SLEET
THEN HEAVY SNOW. FORTUNATELY NO STRONG WINDS WITH THIS SYSTEM...BUT
THAT MUCH ICE WILL STILL MAKE TRAVEL NEARLY IMPOSSIBLE...AND CANNOT
RULE OUT POWER ISSUES...ESPECIALLY WHEN YOU START FIGURING IN
SEVERAL HOURS OF HEAVY WET SNOW AS WELL. UPGRADED REST OF THE WATCH
TO A WINTER STORM WARNING.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
FOR ABOUT 3 TO 5 HOURS 12Z TO 15Z/17Z THE MAIN SUPPORT FROM THE
RIGHT REAR OF A STRENGTHENING 250 MB JET MAX WILL BE STILL PASSING
THROUGH. THAT 250 MB JET MAX GOES FROM AROUND 150 KNOTS TONIGHT TO
180 KNOTS MONDAY MORNING. THINKING THIS WILL ENHANCE THE SNOW MOSTLY
EKN-CRW-LNP CORRIDOR ON EAST...INCLUDING BKW. SO MODERATE TO HEAVY
SNOW POSSIBLE FOR A FEW HOURS IN THE CENTRAL AND SRN WV MOUNTAINS
BEFORE THAT SUPPORT EXITS BY 18Z MONDAY. COULD NOT RULE OUT T ON
EITHER SIDE OF 12Z IN SOUTHERN COUNTIES SO POT GRIDS ARE 5 TO 10
PERCENT NOT ZERO. THE LAST OF THE FREEZING RAIN AND SLEET SHOULD BE
CHANGING TO SNOW IN VIRGINIA AT 12Z MONDAY. HAVE A SHARP NORTHWEST
EDGE TO THE 12Z TO 18Z SNOW ACCUMULATION WITH A 6 TO 7 INCH MAXIMUM
BETWEEN EKN AND BKW IN THE CENTRAL WV MOUNTAINS. SO HAVE LOWERED
SNOW AMOUNTS FOR 12Z TO 18Z MONDAY FOR THE HTS-PKB-CKB AREA ON
NW...THINKING THOSE COUNTIES TOO FAR NORTH AND WEST.
OF COURSE...THAT SHARP GRADIENT COULD SHIFT...IF THE WAVE IS A FEW
HOURS SLOWER OR FASTER THAN THIS DETERMINISTIC FORECAST HAS.
WILL BE FASTER LOWERING POPS FROM NNW TO SSE ON MONDAY. SOME 925 TO
805 MOISTURE MAY TRY TO REFORM SCATTERED LOWER CLOUDS AFTER THE
LAYERED CLOUDS EXIT...BUT NO FLAKES FIGURED IN THOSE LOWER
CLOUDS.
HAVE TEMPERATURES STILL DROPPING IN MANY COUNTIES 12Z TO 14Z
MONDAY. READINGS RECOVER A FEW DEGREES IN THE WEST DURING THE
AFTERNOON WITH THAT PARTIAL CLEARING. A COLD MID WINTER LIKE NIGHT
FOR MONDAY NIGHT INTO TUESDAY MORNING. WITH THE FRESH SNOW
COVER...HAVE SOME BELOW ZERO IN SOUTHEAST OHIO AND IN THE MOUNTAIN
VALLEYS.
NO SIGNIFICANT CHANGES MADE TO TUESDAY NIGHT INTO WEDNESDAY. LEFT
THE SLIGHT CHANCE POP ACROSS THE NORTH FOR OVERNIGHT TUESDAY
NIGHT...BUT BASICALLY A DRY PATTERN THROUGH WEDNESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
BY MONDAY NIGHT...FRONTAL SYSTEM WILL BE EAST OF THE
APPALACHIANS...WHILE AN UPPER TROUGH...EVIDENT AT H5 VORTICITY MAX
PASSES JUST NORTH OF THE AREA. THE CMC/ECMWF/GFS KEEP THIS
FEATURE ACROSS PA THROUGH EARLY TUESDAY MORNING. THE NAM IS THE
ONLY MODEL BRINGING VORTICITY MAX FURTHER SOUTH INTO THE OH VALLEY
AND WV BY 00Z TUESDAY.
THE GFS AND ECMWF INDICATE COLD AIR FILTERING BEHIND THE
FRONT...EVIDENT N H85 TEMPERATURES GETTING INTO THE MINUS 11C BY
00Z TUESDAY. BY THIS TIME AND THE REST OF MONDAY NIGHT MOST PCPN
SHOULD BE EAST OF THE MOUNTAINS EXCEPT FOR UPSLOPE SNOW OVER THE
EASTERN MOUNTAINS FOR ANY LINGERING LOW LEVEL MOISTURE THROUGH 12Z
TUESDAY. THEREFORE...REFINED LIKELY POPS OVER THE PREFERRED UPSLOPE
AREA UNDER NORTHERLY FLOW.
A CANADIAN HIGH PRESSURE BUILDS IN FROM THE NORTHWEST...AND MOVES
EAST ACROSS THE GREAT LAKES INTO THE NORTHEAST STATES WEDNESDAY
AND WEDNESDAY NIGHT.
GFS AND ECMWF BOTH START BRINGING WARMER AIR FROM THE SOUTH AND
SOUTHWEST BY 06Z WEDNESDAY...INCREASING SOME FOR A GRADUAL WARMING
TREND WEDNESDAY AND THURSDAY. REMOVED PCPN WITH THE HIGH
PRESSURE DUE TO LACK OF MOISTURE AND FORCING WEDNESDAY AND
THURSDAY.
WENT WITH WARMER HPC GUIDANCE FOR HIGHS THROUGH THE PERIOD.
POPULATED HPC LOWS WITH LOOK LOWER THAN PREVIOUS ISSUANCE. TWEAKED
LOWS DOWN TO BETTER MATCH WITH NEIGHBORING OFFICES.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MESSY/HIGH IMPACT AVIATION FORECAST AS ARCTIC FRONT DROPS
SOUTH...ALTHOUGH CONFIDENCE IN TIMING IS INCREASING AS MODEL
AGREEMENT GROWS. MAIN TIMING ISSUES REVOLVE AROUND P-TYPE
SWITCHES. NEARLY ALL THE PRECIP IS BEHIND THE COLD FRONT...BUT THE
COLD AIR ALSO LAGS BEHIND...SO INITIALLY A PERIOD OF
RAIN...LASTING LONGER THE FARTHER SE YOU GO. THEN SWITCHING TO
FREEZING RAIN THEN MIXING WITH SLEET AND FINALLY CHANGING OVER TO
ALL SNOW FROM NW TO SE. HAVE DROPS INTO MVFR CIG/VIS
INITIALLY...THEN IFR AS THE SLEET/SNOW GET GOING.
FLOW WILL TURN NORTH BEHIND THE FRONT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING PRECIP MAY VARY A FEW HOURS AND AS A
RESULT FLIGHT CONDITIONS...PARTICULARLY IN TRANSITIONING PRECIP
TYPES.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EST 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H M H H H L L M M
HTS CONSISTENCY H H H L L L L L L L M M
BKW CONSISTENCY H H M H H H H H H H H L
EKN CONSISTENCY H L L L L L L L L L L L
PKB CONSISTENCY H H H L L L L L L L M M
CKB CONSISTENCY H H M H L L L L L L L L
AFTER 12Z MONDAY...
WIDESPREAD IFR IN WINTER PRECIPITATION LINGERS INTO MONDAY MAINLY
ACROSS CENTRAL AND EASTERN CWA.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING FROM NOON TODAY TO 4 PM EST MONDAY FOR
WVZ005>008-014-016>020-029>032-039-040.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
FOR WVZ033>036.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
MONDAY FOR WVZ013-015-024>028-037-038-046-047.
WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR WVZ009>011.
OH...WINTER STORM WARNING FROM NOON TODAY TO 4 PM EST MONDAY FOR
OHZ087.
WINTER STORM WARNING UNTIL 10 AM EST MONDAY FOR OHZ066-067-075-
076-083>086.
KY...WINTER STORM WARNING FROM NOON TODAY TO 4 PM EST MONDAY FOR
KYZ101>103-105.
VA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM EST MONDAY
FOR VAZ003-004.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...MZ
SHORT TERM...KTB
LONG TERM...RPY
AVIATION...MZHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 426 AM EST SUN MAR 2 2014 OHZ066-067-030930- PERRY-MORGAN- 426 AM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ087-WVZ005>008-014-016>020-029>032-039-040-030930- GREENUP-CARTER-BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-PUTNAM-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS- HARRISON-TAYLOR-UPSHUR-BARBOUR- 426 AM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ033>036-030930- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 426 AM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ013-015-024>028-037-038-046-047-030930- LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-NICHOLAS-WEBSTER- POCAHONTAS-RANDOLPH- 426 AM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ075-076-083>086-WVZ009>011-030930- ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-WOOD-PLEASANTS- TYLER- 426 AM EST SUN MAR 2 2014 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
34 winter storm, 1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492482, 492483, 492484, 492485, 492486, 492489, 492490, 492487, 492488, 492491, 492495, 492496, 492492, 492493, 492494, 492497, 492498, 492502, 492503, 492504, 492505, 492499, 492500, 492501, 492507, 492508, 492510, 492511, 492512, 492506, 492509, 492513, 492514, 492517, 492673.